Utah, 2008

Winter Storm and Heavy Snow in Utah, January 8 to 9, 2008

January 8 to 9, 2008 · NWS SLC · 6 events in 6 counties and zones

A Pacific storm system brought heavy snowfall to northern Utah beginning late on January 8th and continuing into the daytime hours of the 9th. The heaviest snow occurred across locations north of Interstate 80, where a band of heavy snow continued through most of the day on the 9th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A Pacific storm system brought heavy snowfall to northern Utah beginning late on January 8th and continuing into the daytime hours of the 9th. The heaviest snow occurred across locations north of Interstate 80, where a band of heavy snow continued through most of the day on the 9th. The snow hit particularly hard the Ogden Valley and the northern Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 8, 3:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 8, 3:35 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MST TUE JAN 8 2008

.SYNOPSIS...A PACIFIC DISTURBANCE WILL MOVE ACROSS THE GREAT BASIN
TODAY INTO WEDNESDAY. ANOTHER SYSTEM WILL AFFECT THE REGION
THURSDAY INTO FRIDAY.

&&

.DISCUSSION...AREAS OF SNOW ARE BEGINNING TO DEVELOP ACROSS
NORTHERN UTAH THIS AFTERNOON. OBSERVATIONS/WEBCAMS SHOW THAT SNOW
HAS BEGUN IN THE WASATCH RANGE. LOGAN ASOS HAS ALSO REPORTED SNOW
IN THE LAST HOUR OR SO. RADAR INDICATES ENHANCEMENT OF
PRECIPITATION OVER THE AREA IS BEGINNING TO TAKE SHAPE. EXPECT
LIGHT SNOW TO DEVELOP IN THE NEXT FEW HOURS ACROSS THE NORTHERN
WASATCH FRONT AND PORTIONS OF NORTHWEST UTAH.

MAIN FORECAST ISSUE TODAY WAS WHETHER TO ISSUE A SNOW ADVISORY FOR
THE SALT LAKE VALLEY AND SOUTHERN WASATCH FRONT. SOUTHWESTERLY
FLOW AND GENERAL WARM AIR ADVECTION FLOW IS EXPECTED TO CONTINUE
ACROSS THE REGION THROUGH ALMOST MIDNIGHT TONIGHT. THE 700MB FRONT
WILL MOVE THROUGH NORTHERN UTAH NEAR MIDNIGHT...BRINGING A
WESTERLY FLOW ALOFT...AND COLD AIR ADVECTION. THERE IS A LACK OF
ANY SUBSTANTIAL SURFACE FRONT WITH THIS SYSTEM. COMBINED WITH THE
DISORGANIZED NATURE OF THE SYSTEM...AND THE LACK OF THE SURFACE
FEATURE...DECIDED AGAINST A SNOW ADVISORY FOR THE SALT LAKE VALLEY
AND THE SOUTHERN WASATCH FRONT. SNOWFALL AMOUNTS WILL LIKELY RANGE
FROM NEAR 1 INCH AT THE AIRPORT TO UP TO 2 INCHES ON THE BENCHES
WITH LOCALLY HIGHER AMOUNTS.

LIGHT SNOW MAY BE FALLING NEAR THE MORNING COMMUTE TOMORROW IN THE
VICINITY OF PARLEYS CANYON AS WELL AS PORTIONS OF I-215 ALONG THE
EASTERN PART OF THE VALLEY. CAUTION IS ADVISED FOR MOTORISTS IN
THIS AREA TOMORROW MORNING IF SNOW DOES CONTINUE INTO THE COMMUTE.

CURRENT HEADLINES WERE IN GOOD SHAPE. HIGHER TERRAIN FAVORED IN
SOUTHWESTERLY FLOW REGIMES WILL SEE LOCALLY HIGHER AMOUNTS OF
SNOWFALL. DECIDED TO KEEP CACHE VALLEY IN AN ADVISORY...ALTHOUGH
HIGHER TERRAIN IN THAT ZONE MAY REACH LOCALLY HIGHER AMOUNTS AS
WELL.

THE UPPER LEVEL TROUGH WILL PASS THROUGH UTAH TOMORROW MORNING.
BOTH NAM AND GFS INDICATE LOW LEVEL MOISTURE WILL REMAIN IN PLACE
THROUGH THE AFTERNOON DESPITE SUBSIDENCE ALOFT. THIS WILL LIKELY
KEEP SNOW SHOWERS IN THE MOUNTAINS THROUGH LATE AFTERNOON.
DECIDED TO KEEP WARNING/ADVISORY EXPIRATION TIMES AS ISSUED BY MID
SHIFT. HOWEVER...IF MODELS EXAGGERATED THIS REMNANT LOW LEVEL
MOISTURE PRECIPITATION COULD END AS EARLY AS THE MORNING. THIS IS
THE MORE UNLIKELY SITUATION.

AFTER A SHORT BREAK...ANOTHER PACIFIC SYSTEM WILL IMPACT PORTIONS
OF UTAH AND EXTREME SOUTHWESTERN WYOMING THURSDAY AFTERNOON INTO
FRIDAY. THIS SYSTEM APPEARS TO BE MAINLY A HIGHER TERRAIN
EVENT...AS FAR AS SIGNIFICANT SNOW ACCUMULATIONS ARE CONCERNED.
CONFIDENCE IS LOW ON ANY SPECIFICS AT THIS TIME HOWEVER.

GFS HAS BEEN INCONSISTENT IN REGARDS TO AN UPPER LEVEL RIDGE
BUILDING IN FOR THE WEEKEND. TRENDED TOWARDS CLIMO POPS DUE TO LOW
CONFIDENCE IN ANY SPECIFIC SOLUTION AT THIS TIME.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PERSIST AT THE SLC
TERMINAL THROUGH THE REMAINDER OF THE AFTERNOON. HOWEVER...CEILINGS
WILL LIKELY REMAIN NEAR OR BELOW 6000FT AGL THROUGH THE NIGHT. THERE
IS A 30 PERCENT CHANCE OF IFR CONDITIONS IN SNOW BEGINNING AROUND
00Z...WITH CHANCES INCREASING LATER IN THE EVENING. SOUTHEAST WINDS
ARE EXPECTED FOR THE REST OF THE DAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 5 PM WEDNESDAY FOR UTZ002-UTZ006.

     WINTER STORM WARNING UNTIL 5 PM WEDNESDAY FOR UTZ007-UTZ008-
     UTZ009.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM WEDNESDAY FOR UTZ010-
     UTZ517.

     SNOW ADVISORY UNTIL 4 PM WEDNESDAY FOR UTZ001-UTZ005.

WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM WEDNESDAY FOR WYZ021.

&&

PUBLIC...CSMITH
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 8, 5:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MST TUE JAN 8 2008

UTZ001>016-019>021-517-518-WYZ021-090400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
500 AM MST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THROUGH TONIGHT

SNOW WILL DEVELOP ACROSS CENTRAL AND NORTHERN UTAH THIS AFTERNOON
AND EVENING...BECOMING HEAVY AT TIMES. SNOW WILL CONTINUE INTO
WEDNESDAY MORNING AND SPREAD INTO PARTS OF SOUTHERN UTAH. THE SNOW
WILL TAPER OFF TO SCATTERED SNOW SHOWERS ON WEDNESDAY.

REFER TO WINTER WEATHER STATEMENTS FOR DETAILS ON THIS LATEST
WINTER STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT WEATHER SYSTEM ARRIVES ON THURSDAY AND WILL LINGER INTO
FRIDAY. THIS WILL BRING HEAVY SNOW TO PARTS OF NORTHERN UTAH
AGAIN AND SOME SNOWFALL ALONG THE I-15 CORRIDOR IN WEST CENTRAL
AND SOUTHWEST UTAH. MILDER MOUNTAIN WEATHER AND DEVELOPING VALLEY
INVERSIONS ARE EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

3 winter storm, 3 heavy snow. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
January 8, 5:00 PM MST to January 9, 7:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin received a storm total of 30 inches of snow.

Winter Storm, Wasatch Mountains South of I-80

When
January 8, 5:00 PM MST to January 9, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
COOP Observer

Alta UDOT received the most snow for the event, with 31 inches storm total snowfall. Various other spots in the Cottonwoods also received 25 or more inches of snow.

Winter Storm, Western Uinta Mountains

When
January 8, 9:00 PM MST to January 9, 7:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
Mesonet

The Chalk Creek 1 SNOTEL indicated approximately 12 inches of snow in 12 hours on the 9th.

Heavy Snow, Wasatch Mountain Valleys

When
January 8, 10:00 PM MST to January 9, 7:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

The Ogden Valley got hit particularly hard by this storm, with storm total snowfall of 24 inches in Liberty and 20 inches in Eden, all in less than 24 hours.

Heavy Snow, Northern Wasatch Front

When
January 9, 12:00 AM MST to 7:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

Many locations in this area received heavy snow accumulations in less than 24 hours, including 16 inches at the Northeast Ogden Bench and 13 inches in South Ogden.

Heavy Snow, Southern Wasatch Front

When
January 9, 5:00 AM MST to 5:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

Alpine received 8 inches of snow in 12 hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76912, 76913, 76914, 76911, 76910, 76908.